Alert archive / Maine / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 50, NWS Gray, ME

July 17, 2016Somerset County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jul 17, 2016, 3:00 PM EDT for Somerset County, Maine. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2016, 3:00 PM EDT (19:00 UTC)
Expired
Jul 17, 2016, 3:45 PM EDT
In force
45 min
Issued by
NWS Gray, ME
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Somerset County, ME

The radar

The Portland,ME radar (KGYX), 149 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2016-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2016-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
671 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

335 
WUUS51 KGYX 171900
SVRGYX
MEC025-171945-
/O.NEW.KGYX.SV.W.0050.160717T1900Z-160717T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
300 PM EDT SUN JUL 17 2016

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SOMERSET COUNTY IN WEST CENTRAL MAINE...

* UNTIL 345 PM EDT

* AT 259 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
  OF BINGHAM...MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BINGHAM...KINGSBURY PLANTATION...SHIRLEY...BRIGHTON PLANTATION...
  CARATUNK PLANTATION...EAST MOXIE...MAYFIELD...BALD MOUNTAIN...
  PLEASANT RIDGE PLANTATION...MOSCOW...
  CARRYING PLACE AND THE FORKS PLANTATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4531 6970 4529 6971 4513 6966 4510 6966
      4510 6965 4506 6963 4508 6991 4513 7004
      4518 7003 4538 6973
TIME...MOT...LOC 1859Z 269DEG 21KT 4516 6996 

HAIL...1.00IN
WIND...60MPH
 
$$

KIMBLE
3 follow-up statements
116 
WWUS51 KGYX 171910
SVSGYX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
310 PM EDT SUN JUL 17 2016

MEC025-171945-
/O.CON.KGYX.SV.W.0050.000000T0000Z-160717T1945Z/
SOMERSET ME-
310 PM EDT SUN JUL 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR CENTRAL SOMERSET COUNTY...

AT 309 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
BINGHAM...MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BINGHAM...KINGSBURY PLANTATION...BRIGHTON PLANTATION...CARATUNK
PLANTATION...MAYFIELD...BALD MOUNTAIN...PLEASANT RIDGE PLANTATION...
MOSCOW AND EAST MOXIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4531 6970 4529 6971 4513 6966 4510 6966
      4510 6965 4506 6963 4508 6991 4510 6997
      4513 7001 4519 6996
TIME...MOT...LOC 1909Z 269DEG 21KT 4516 6987 

HAIL...0.75IN
WIND...60MPH
 
$$

KIMBLE
089 
WWUS51 KGYX 171926
SVSGYX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
326 PM EDT SUN JUL 17 2016

MEC025-171945-
/O.CON.KGYX.SV.W.0050.000000T0000Z-160717T1945Z/
SOMERSET ME-
326 PM EDT SUN JUL 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR CENTRAL SOMERSET COUNTY...

AT 325 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF KINGSBURY PLANTATION...OR 15 MILES WEST OF GUILFORD...MOVING EAST
AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BINGHAM...KINGSBURY PLANTATION...BRIGHTON PLANTATION...CARATUNK
PLANTATION...MAYFIELD...PLEASANT RIDGE PLANTATION...MOSCOW AND BALD
MOUNTAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4513 6966 4510 6966 4510 6965 4506 6963
      4508 6991 4510 6997 4513 7001 4518 6987
      4522 6969
TIME...MOT...LOC 1925Z 273DEG 25KT 4515 6969 

HAIL...0.75IN
WIND...60MPH
 
$$

KIMBLE
392 
WWUS51 KGYX 171940
SVSGYX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
340 PM EDT SUN JUL 17 2016

MEC025-171950-
/O.EXP.KGYX.SV.W.0050.000000T0000Z-160717T1945Z/
SOMERSET ME-
340 PM EDT SUN JUL 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SOMERSET COUNTY WILL
EXPIRE AT 345 PM EDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4513 6966 4510 6966 4510 6965 4506 6963
      4508 6991 4510 6997 4513 7001 4518 6987
      4522 6969
TIME...MOT...LOC 1939Z 269DEG 21KT 4515 6969 

$$

KIMBLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 12:55 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 17, 12:55 PM EDT, 2 hours 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Gray ME
1255 PM EDT SUN JUL 17 2016

.SYNOPSIS...
A weak front stalled over the region will be the focus for
showers and thunderstorms on Sunday. Another cold front will
approach from the west on Monday and will cross the region Monday
night. High pressure will gradually build in from the west Tuesday
through Wednesday and will shift offshore south of New England
Thursday. High pressure will hold offshore on Friday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1251 PM Update: Minor update to boost afternoon shower chances
over northern/western NH based on current activity in this area
which has largely been tied to terrain. Forecast to the south and
east of this on track.

1104 AM Update: Earlier forecast adjustments working out
well...with only minor modifications this hour to match late
morning observational trends. Tend to side more with the
experimental HRRR this afternoon...which suggests afternoon
convective activity will be mostly limited to southern areas and
will be isolated to scattered at best. Forcing for ascent
associated with overhead shortwave is just about to start moving
east of the region...leaving little in the way of forcing despite
increasing instability this afternoon. Seabreeze and weak surface
front draped across southern New England may provide some
focus...but again activity not likely to be widespread.

835 AM Update: Primary changes this hour are to speed up the
movement of showers from west to east...which was outpacing
inherited forecast as well as near term HRRR guidance.
Overall...activity has weakened some over the past few hours...but
continues to provide a beneficial rain to much of the area. Expect
the improvement trend to continue through the remainder of the
morning hours...with some partial clearing expected before next
upstream shortwave likely reverses that trend this afternoon.
Still reviewing latest observational/guidance trends for
shower/storm chances this afternoon...but certainly not expecting
widespread activity.

6am update... Shower activity has increased over the past few
hours. The back edge of teh short wave is now visible on the water
vapor moving into Vermont. Expect showers to move out to the
northeast. Coastal Maine and extreme southern New Hampshire may
manage to say dry. A few lightning strikes continue but overall
the elevated convection has transitioned to a bit more stratiform
in nature. Increased PoP through central areas for the next few
hours. The second portion of the shortwave is now visible moving
into Buffalo and Hires guidance is coming to an agreement on
showers for southern NH /south of concord/ around mid day.
Increased PoP through this region as well with this update.

Prev disc...
At 3am a weak surface front was draped across the
region extending from approximately EEN to IZG to AUG. This front
is the focus of some overnight convection. A few of the stronger
cells contain lightning and some small hail, but 00Z sounding data
from GYX shows a stable layer around 24k ft which is limiting
convection from growing any stronger. Expect the showers to
continue to spread out across the region towards the northeast as
the generally southwesterly flow continues to push moisture into
the region. The front itself will wash out and push northwards
through the day. The result will be showers and thunderstorms
moving out of New Hampshire by mid morning but expanding to become
more widespread in the maine mountains during the afternoon.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Shower activity will move off to the east overnight, as the dry
slot on the back edge of the short wave moves in. Meanwhile
another shortwave currently over Wisconsin will intensify and
push a surface cold front out of the St. Lawrence valley. Falling
heights aloft with 500 temps around -10C will help to steepen mid
level lapse rates. This will allow for CAPE to climb to around
1500 J/Kg which combined with around 30kt of 0-6km shear should
allow for strong to severe storms. The most likely area for storms
will be the mountains as the front approaches in the afternoon. As
the storms move into the coastal plain, limited daytime heating
will cause them to weaken.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
A front will push offshore late Monday night into Tuesday morning.
We'll see widespread showers and thunderstorms, but are only
expecting a few tenths of an inch of rain at the most with the
heavier amounts over the mountains. Strong storms may continue
from the afternoon hours into the overnight hours. Upper level
trough moves through Tuesday bringing a few more scattered
showers to the region. Tuesday will be cooler than temperatures
have been of late...with highs in the 60s and lower 70s north to
upper 70s/lower 80s south.

A large area of continental high pressure builds in from the
west Tuesday and Wednesday. The center stays to our southwest
initially keeping winds northerly. Precipitable water values drop
from an inch and a half to around a half inch during this time as
cooler, drier air filters in from Canada.

The high shifts offshore late Thursday. GEFS members are
in general agreement through Friday with the next trough
swinging through sometime next weekend. Currently have kept
slight chance/chance PoPs going Friday through Saturday.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Short Term...

Summary: Weak front south of the region will spawn a few showers
or a thunderstorm through this evening with a stronger cold front
bringing another round of showers and storms to the region Monday
afternoon and evening.

Restrictions: VFR conditions all terminals through this evening...
with a brief restriction possible at HIE-MHT-CON-PSM due to a pop
up SHRA or TSRA through 00z before this activity ends.
Tonight...marine stratus/fog will likely impact RKD/AUG and
possibly PWM with IFR restrictions...with late night fog
developing at HIE. This will all erode Monday morning with VFR
conditions developing for the morning/early afternoon before a
period of MVFR/IFR restrictions as band of showers and
thunderstorms moves over the terminals /perhaps not reaching
coastal sites/ Monday evening. Conditions improve Monday night
outside of some potential valley fog.

Winds: Light winds /easterly for coastal locations...northwesterly
inland/ will go calm to light and variable overnight. Southwest
winds will strengthen to 10g18kts by late morning and through the
afternoon Monday before veering more westerly Monday night and
diminishing to less than 10kts.

LLWS: No LLWS expected through Monday Night.

Thunder: Isolated TSRA possible MHT/CON/PSM through this evening.
Beyond this...TSRA will be likely by late Monday/Monday evening at
LEB-HIE and possible south and east of this.  Strong to severe
storms are possible during the Monday afternoon/evening period.

Long Term...VFR conditions will prevail Tuesday through
Thursday.

&&

.MARINE...
Short Term... Isolated showers over the waters with winds and
seas below SCA.

Long Term...Winds and seas will stay just below SCA levels Monday
night as a cold front crosses the waters.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

SYNOPSIS...
NEAR TERM...Arnott/Curtis
SHORT TERM...Curtis
LONG TERM...Hanes
AVIATION...Arnott
MARINE...
Hazardous weather outlook, Jul 17, 3:42 AM EDT, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
342 AM EDT SUN JUL 17 2016

MEZ007>009-012>014-018>028-NHZ001>015-180745-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-CHESHIRE-EASTERN HILLSBOROUGH-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-WESTERN AND CENTRAL HILLSBOROUGH-
342 AM EDT SUN JUL 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MAINE...SOUTH CENTRAL
MAINE...SOUTHWEST MAINE...WEST CENTRAL MAINE...WESTERN MAINE...NEW
HAMPSHIRE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND
SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE EXPECTED TO DEVELOP MONDAY AFTERNOON AND
CONTINUE THROUGH THE EVENING. SOME STORMS COULD BE STRONG WITH
SMALL HAIL AND HEAVY RAIN THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-180745-
COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM-
PENOBSCOT BAY-
COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT 25 NM-
CASCO BAY-
COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT
25 NM-
342 AM EDT SUN JUL 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 17, 1:55 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
155 PM EDT SUN JUL 17 2016

MEZ007>009-NHZ001-171900-
NORTHERN OXFORD ME-NORTHERN FRANKLIN ME-CENTRAL SOMERSET ME-
NORTHERN COOS NH-
155 PM EDT SUN JUL 17 2016

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHERN OXFORD COUNTY IN MAINE
  NORTHERN FRANKLIN COUNTY IN MAINE
  CENTRAL SOMERSET COUNTY IN MAINE
  NORTHERN COOS COUNTY IN NEW HAMPSHIRE

* UNTIL 300 PM EDT

* AT 155 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES SOUTHEAST
  OF JACKMAN TO 11 MILES NORTHEAST OF DIXVILLE NOTCH...MOVING TO THE
  EAST AT 20 MPH.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
  EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS LINE OF STORMS.

* LOCATIONS IMPACTED INCLUDE...
  RANGELEY...
  EUSTIS...
  STRATTON...
  DAVIS...
  AND OQUOSSOC.

LAT...LON 4573 6981 4572 6979 4569 6978 4567 6974
      4565 6973 4565 6970 4564 6971 4562 6970
      4561 6971 4558 6971 4554 6978 4541 6974
      4489 7078 4500 7126 4575 6979
TIME...MOT...LOC 1753Z 259DEG 19KT 4547 7002 4495 7110

ARNOTT
Special weather statement, Jul 17, 2:40 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
240 PM EDT SUN JUL 17 2016

MEZ009-171915-
CENTRAL SOMERSET ME-
240 PM EDT SUN JUL 17 2016

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL SOMERSET COUNTY IN MAINE

* UNTIL 315 PM EDT

* AT 239 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM 14 MILES NORTH OF BINGHAM
  OR NEAR CARATUNK...MOVING TO THE EAST AT 35 MPH.

* PEA SIZE HAIL AND STRONG WIND GUSTS OF 45 TO 55 MPH ARE EXPECTED
  WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  THE FORKS...
  LAKE MOXIE...
  AND CARATUNK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

THIS STORM MAY INTENSIFY...SO MONITOR LOCAL RADIO AND TELEVISION FOR
ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 4531 6970 4529 6970 4529 6971 4515 6966
      4516 7006 4534 7009 4539 6973
TIME...MOT...LOC 1838Z 265DEG 32KT 4526 6998

KIMBLE

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:00 AM EDTSpecial Weather StatementGYXCumberland30 min
Jul 17, 4:19 AM EDTSpecial Weather StatementGYXAndroscoggin26 min
Jul 17, 1:55 PM EDTSpecial Weather StatementGYXSomerset65 min
Jul 17, 2:40 PM EDTSpecial Weather StatementGYXSomerset35 min
Jul 17, 3:42 PM EDTSpecial Weather StatementGYXOxford48 min
Jul 17, 4:01 PM EDTSevere Thunderstorm WarningGYXCumberland, Oxford29 min
Jul 17, 4:53 PM EDTSpecial Weather StatementGYXWaldo52 min
Jul 17, 5:30 PM EDTSpecial Weather StatementGYXKennebec45 min

Nearby

Severe Thunderstorm Warnings in Maine, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.